Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

May 3, 2021Medina County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at May 3, 2021, 6:39 PM CDT for Medina County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2021, 6:39 PM CDT (23:39 UTC)
Expired
May 3, 2021, 7:30 PM CDT
In force
51 min
Issued by
NWS Austin/San Antonio, TX

County Medina County, TX

The radar

The Austin/San Antonio radar (KEWX), 104 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-642 J/kg
Mixed-layer LCL
2302 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WWUS84 KEWX 032339
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
639 PM CDT Mon May 3 2021
 
TXZ204-219-220-040030-
Frio TX-Atascosa TX-Medina TX-
639 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEDINA...NORTH
CENTRAL FRIO AND NORTHWESTERN ATASCOSA COUNTIES UNTIL 730 PM CDT...

At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moore, or 9 miles southwest of Devine, moving north at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Devine, Lytle, Natalia, Moore, Biry, Pearson, Noonan, Yancey, Dunlay
and Bigfoot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2906 9915 2938 9908 2928 9880 2925 9880
      2921 9870 2921 9869 2898 9897
TIME...MOT...LOC 2339Z 200DEG 13KT 2909 9904 

$$

BRADY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 3, 2:41 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 3, 2:41 PM CDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
241 PM CDT Mon May 3 2021

.SHORT TERM (Tonight through Tuesday Night)...

A highly conditional environment is setting up today as an
approaching dryline to our west could initiate strong to severe
storms this evening. A capping inversion is in place and if it holds
tight, there will be no storms with this dryline. However, given the
great amount of instability in the area, if enough destabilization
takes place to break the cap, severe storms are likely to develop.
With the dryline approaching near max heating, the convective
temperature, which is the temperature that would allow convection, is
near equal to the actual forecasted temperatures for the area. CAPE
values as high as 5800 J/kg and very steep mid level lapse rates
indicate that where storms do develop, they will likely intensify
rapidly, producing large hail, damaging winds and possible tornado.
The high resolution models have been inconsistent with initial
development, again due to the conditional environment. SPC has the
area along the I-35 corridor down to San Antonio highlighted in a
marginal risk. A smaller area of slight risk is highlighted in our
northern counties including Williamson and Burnet. This area is also
noted for the potential of very large hail greater than 2 inches,
given that storms come to fruition. Timing for these severe storms
chances is from 5 PM - 9 PM.

A second chance for storms comes with the arrival of a cold front
overnight. Showers and storms along the leading edge of the front
will move in from the northwest to southeast. Behind the front, north
to northeasterly winds bring in relatively cooler and drier air.
Tomorrow's high temperatures will be close to 10 degrees cooler than
today with skies clearing from west to east. Tomorrow night,
overnight lows will be in the 50s and low 60s to the south.

&&

.LONG TERM (Wednesday through Monday)...

A zonal flow is forecast for Wednesday with surface northerly winds
over most areas with the exception of the Rio Grande. A surface
southerly flow is forecast along the Rio Grande as a surface high
pressure over the Southern Plains pushes into the Middle Mississippi
Valley. Highs will range from the upper 70s across the Hill Country
to upper 80s over parts of the southwest counties under sunny skies.

The upper level flow changes on Wednesday night into Thursday as an
upper short wave moves across the area. With limited moisture in
place, expect another day on Thursday with plenty of sunshine and
temperatures warming into the mid 80s across the Hill Country and mid
to upper 80s along the Interstate 35 corridor.

An upper northwest flow aloft will keep the area dry and warm on
Friday. Surface southerly winds will dominate the area this upcoming
weekend with increasing clouds Friday night into Saturday morning.
Clouds are expected to stay around for most of the day on Saturday
and finally breaking by the middle afternoon period. Saturday's high
are expected to range from the middle 80s across the Hill Country to
upper 90s across portions of the southwest counties. Dry conditions
are expected to continue through early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              68  79  56  80  57 /  30  10   0   0   0
Austin Bergstrom Intl Airport  68  80  55  80  56 /  30  20   0   0   0
New Braunfels Muni Airport     69  83  57  83  57 /  20  10   0   0   0
Burnet Muni Airport            63  77  52  79  56 /  20  -    0   0   0
Del Rio Intl Airport           66  88  61  88  63 /  -    0   0   0   0
Georgetown Muni Airport        66  79  54  79  56 /  30  10   0   0   0
Hondo Muni Airport             66  85  57  85  58 /  10  -    0   0   0
San Marcos Muni Airport        68  81  55  81  56 /  30  20   0   0   0
La Grange - Fayette Regional   72  81  57  81  59 /  30  30   0   0   0
San Antonio Intl Airport       68  82  59  83  59 /  20  10   0   0   0
Stinson Muni Airport           71  84  59  84  59 /  20  10   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...YBVP
Long-Term...17
Decision Support...Brady
Hazardous weather outlook, May 3, 11:59 AM CDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1159 AM CDT Mon May 3 2021

TXZ171>173-183>194-202>209-217>225-228-041700-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1159 AM CDT Mon May 3 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

There are low chances for a strong to severe storm to develop this
afternoon with possible large hail and damaging winds across the
eastern half of the CWA. Higher chances are in the northern
counties, including Williamson and Burnet. These chances are
highly conditional, but if a storm does develop in this area,
severe chances are higher.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 3, 6:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
639 PM CDT Mon May 3 2021

TXZ204-219-220-040030-
Frio TX-Atascosa TX-Medina TX-
639 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEDINA...NORTH
CENTRAL FRIO AND NORTHWESTERN ATASCOSA COUNTIES UNTIL 730 PM CDT...

At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moore, or 9 miles southwest of Devine, moving north at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Devine, Lytle, Natalia, Moore, Biry, Pearson, Noonan, Yancey, Dunlay
and Bigfoot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2906 9915 2938 9908 2928 9880 2925 9880
      2921 9870 2921 9869 2898 9897
TIME...MOT...LOC 2339Z 200DEG 13KT 2909 9904

BRADY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:27 PM CDTRiver Flood WarningEWXKarnes10 hr
May 3, 6:43 PM CDTSpecial Weather StatementEWXMedina47 min
May 3, 6:57 PM CDTSpecial Weather StatementEWXBexar48 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.